Dangers of mixing drugs
Mixing any combination of prescription drugs, over-the-counter drugs, illicit drugs and alcohol can be unpredictable and dangerous.
Most fatal overdoses involve use of more than one type of drug (poly-drug use).
Poly-drug use is dangerous because different drugs act on our bodies in different ways. The harmful effects are magnified by using more than one drug type. For example, the more alcohol in the body, the less heroin needed to cause an overdose.
Examples of drug interactions:
Mixing alcohol and depressant drugs
Mixing alcohol (PDF 123KB) with other depressant drugs such as benzodiazapines (PDF 128KB) or opioids (such as heroin (PDF 124KB) and prescribed pain medications) can cause a person’s breathing and heart rate to decrease dangerously, increasing the chance of overdose. A person is described as having taken an overdose if they suffer a medical emergency as a result of accidentally or intentionally using a larger amount of a drug than normal. See the page called the risks of using drugs for more information about overdose.
Mixing alcohol and cannabis
Mixing alcohol and stimulant drugs
Stimulant drugs such as amphetamines (PDF 125KB) may mask some of the usual effects of alcohol (PDF 123KB), such as feeling relaxed or sleepy, and the person may become more at risk of alcohol-related harms, particularly alcohol poisoning. Alcohol and cocaine make a chemical in the body that is toxic to the heart and can be fatal. For more information on alcohol-related harms, visit the health/safety, legal and social consequences of drinking too much page.
Mixing heroin and cocaine
Mixing heroin (PDF 125KB) and cocaine (PDF125KB) or amphetamines (speedballing) results in a high risk of overdose because the cocaine/amphetamines causes the body to use more oxygen while the heroin reduces the breathing rate.
Reducing the risk
Always read the instructions or seek advice from a health professional before mixing alcohol with over-the-counter or prescription medications.
Not taking any illicit drugs at all is the safest choice, but if you do intend to use:
- only use one drug type at a time (this includes alcohol)
- have a friend with you who knows what you have taken and can respond to an emergency
- ensure you are in a safe environment that you know
- if you inject drugs, use safer injecting practices
- know what to do in an emergency - visit the page called drug and alcohol emergency information
- know how to prevent and respond to an opioid overdose. (Naloxone)